Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 30, NWS State College, PA

May 13, 2018Bedford County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 13, 2018, 6:00 PM EDT for Bedford County, Pennsylvania. It was in force for 69 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2018, 6:00 PM EDT (22:00 UTC)
Expired
May 13, 2018, 7:09 PM EDT
In force
69 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bedford County, PA

The radar

The State College radar (KCCX), 120 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 6:08 PM EDTTSTM WND DMG6 W Schellsburg, PATREE AND WIRES DOWN ALONG ROUTE 30 NEAR THE FORMER SITE OF THE SHIP HOTEL.
May 13, 6:19 PM EDTTSTM WND DMG1 W Buffalo Mills, PATREES DOWN AND SNAPPED ALONG BRANT HOLLOW ROAD.
May 13, 6:19 PM EDTTORNADO1 W Buffalo Mills, PAAN EF0 TORNADO KNOCKED DOWN A COUPLE DOZEN TREES IN A RURAL AREA JUST SOUTH OF BRANT HOLLOW ROAD TO THE WEST OF BUFFALO MILLS. THE PATH LENGTH WAS NEARLY HALF A MILE, WITH A PATH WIDTH OF APPROXINATELY 100 YARDS.
May 13, 6:21 PM EDTTSTM WND DMG4 Wnw Rainsburg, PATREE BLOCKING TEABERRY ROAD NEAR THE INTERSECTION WITH BUCK FALLS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 4:28 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

310 
WUUS51 KCTP 132200
SVRCTP
PAC009-132330-
/O.NEW.KCTP.SV.W.0030.180513T2200Z-180513T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
600 PM EDT SUN MAY 13 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Bedford County in south central Pennsylvania...

* Until 730 PM EDT

* At 600 PM EDT, severe thunderstorms were located along a line
  extending from Ogletown to 6 miles southwest of Central City to
  near New Centerville, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to trees and power lines.

* Locations impacted include...
  Breezewood, Bedford, Lake Gordon, Clearville, Everett, Buffalo
  Mills, Cessna, Inglesmith, Rainsburg and Hyndman.

This includes the following Interstates...
 Interstate 70 from mile markers 147 to 150.
 The Pennsylvania Turnpike from mile markers 130 to 163.
 Interstate 99 from mile markers 0 to 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3972 7881 3983 7875 4001 7877 4006 7876
      4008 7873 4021 7868 4023 7866 3999 7822
      3990 7827 3972 7838
TIME...MOT...LOC 2200Z 309DEG 28KT 4018 7872 4004 7888 3998 7919 

HAIL...1.00IN
WIND...60MPH
 
$$

La Corte
2 follow-up statements
274 
WWUS51 KCTP 132243
SVSCTP

Severe Weather Statement
National Weather Service State College PA
643 PM EDT SUN MAY 13 2018

PAC009-132330-
/O.CON.KCTP.SV.W.0030.000000T0000Z-180513T2330Z/
Bedford PA-
643 PM EDT SUN MAY 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHERN BEDFORD COUNTY...

At 642 PM EDT, severe thunderstorms were located along a line
extending from near Locust Grove to near Inglesmith to 6 miles east
of Lake Gordon, moving southeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Breezewood, Lake Gordon, Clearville, Everett, Inglesmith, Rainsburg,
Hyndman and Ellerslie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These thunderstorms are capable of producing all types of severe
weather including extremely large hail, destructive straight line
winds and tornadoes. Move quickly to a safe shelter, such as an
interior room, a bathroom or closet or basement.

&&

LAT...LON 3991 7876 3997 7849 4005 7833 3999 7822
      3990 7827 3972 7838 3972 7881 3983 7875
TIME...MOT...LOC 2242Z 308DEG 31KT 3986 7830 3980 7841 3976 7854 

HAIL...<.75IN
WIND...60MPH
 
$$

KF
760 
WWUS51 KCTP 132309
SVSCTP

Severe Weather Statement
National Weather Service State College PA
709 PM EDT SUN MAY 13 2018

PAC009-132318-
/O.CAN.KCTP.SV.W.0030.000000T0000Z-180513T2330Z/
Bedford PA-
709 PM EDT SUN MAY 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BEDFORD COUNTY IS
CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
south central Pennsylvania.

LAT...LON 3991 7876 3997 7849 4005 7833 3999 7822
      3990 7827 3972 7838 3972 7881 3983 7875
TIME...MOT...LOC 2307Z 309DEG 28KT 3974 7810 3968 7821 3964 7834 

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:01 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 13, 4:01 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service State College PA
401 PM EDT Sun May 13 2018

.SYNOPSIS...
A frontal boundary will remain over or just south of
Pennsylvania right into the upcoming week. The front will keep
the pattern unsettled with an almost daily chance of rain, along
with an occasional mainly afternoon and evening thunderstorm.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Showers associated with the morning/weakening MCS has moved east
of the I-81 corridor, and the bulk of the CWA has stayed dry
through the mid afternoon hours under compensating subsidence
and weak ridging with cool llvl damming and thick cloud cover
across practically the entire CWA.

Additional energy in the form of a compact mid to upper level
short wave and nose of much higher sfc based capes of 2000-3000
J/KG will help to quickly fire off new, and strengthen existing
convection moving into W-Central and SWRN PA ATTM. Within this
area of best cape approaching the Laurel Highlands are EHIs of
1-1.5 M2/S2...leading to the low probability for transient
supercells for the next several hours over our SW 3-4 counties
along and just to the SW of the serpentine quasi stnry front.

SPC upgraded (with their 1630Z update) the SW fringe of our CWA
and adjacent SW PA into a slight risk of SVR TSRA late this
afternoon into tonight, and noted the increasing chc for the
issuance of a SVR watch within the next hour.

Additional rainfall from this next round of late day/evening
TSRA (on top of the 0.5 and 1.0 inch amounts that fell earlier
today, will likely be enough to cause a few instances of
transient, poor drainage or minor small stream flooding of low
lying areas. The main threat for the minor flooding appears to
be over the southern tier counties of PA (within and on the
southern edge of the 925-850 mb instability gradient).

WPC has a MRGL risk of excessive rainfall across much of Central
and Southern PA for the 12Z Sunday through 12Z Monday period.
Most likely, there will be a few streams get to bankfull or
slightly out of their banks. Most likely problems will be wet
basements and ponding of water on roads and in gullies. No need
for any manner of flood watch at this point.

Temps should remain very static through the rest of this
afternoon, especially in the east where the wind will remain
easterly all day. The wind will be from the south over the
Laurels through 22 or 23Z, which along with significant erosion
of the low clouds and shallow llvl inversion has allowed temps
to jump into the low-mid 70s there. Within the expansive area of
cool air damming temps remained in the 50s to near 60F (or
10-15 degrees below normal).

Much weaker forcing and lack of lift tonight into early Monday
means there will be more in the way of patchy showers/areas of
drizzle. The wind will be light but convergent across the area
with easterly flow in the east and W/SWrly flow in the west.
Moisture remains high tonight, and we can't totally remove the
mention of showers. But, QPF is meager. Cloud bases will slowly
lower several hundred FT again tonight to shroud most of the
higher ridge tops in fog.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
LI's do dip again in the SW late in the day Mon, so some TSRA
are possible once again. A few more breaks will develop in the
clouds on Monday, and temps should rise above normal - at this
point, it appears 5 to 10F above normal. PWATs will rise to 2-3
sigma 18Z Monday-00Z Tuesday, and both GEFS and SREF sfc-based
capes climb to a mean of 1200-1500 j/kg or better across much
of the SW third to half of PA. So, expect another few rounds of
late afternoon/evening SHRA/TSRA across much of the region,
supported by SPC's marginal risk over that same area.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...

Pennsylvania will be sandwiched between a large upper level low
moving across northern Canada and a low moving through the Gulf
of Mexico. The resulting stationary boundary will drape across
the region through the midweek period. This unsettled weather
will keep increasing moisture/dewpoints and above average PWATS.

This suggests a daily risk for showers and thunderstorms. Areas
of locally heavy rainfall are possible, with the potential for
multiple rounds of convection. The specific areas most likely to
receive heavy rains will likely be somewhat difficult to pin
down until the short term when models begin to resolve
mesoscale/convective processes. The upper low moving across the
northeastern Gulf of Mexico will supply additional moisture
which is projected to advect northward toward the Mid Atlantic
by Wednesday. The deep moisture plume interacting with the
nearly stationary west- east frontal zone could set up the
potential for organized moderate to heavy rainfall later this
upcoming week.

Temperatures should be above seasonal climate averages next
week with a muggy summertime/humid feel given dewpoints in the
60s.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Widespread IFR to LIFR Cigs with mainly MVFR to VFR vsbys are
expected for the rest of today, and a nearly stationary frontal
boundary will stay along or just to the south of the PA/MD
border through Monday before temporarily lifting north over the
Commonwealth on Tuesday.

High resolution convective allowing models show the next round
(or few) of showers/scattered TSRA developing across NE Ohio
and SW/WCentral PA in the next few hours and moving from about
280 deg...along and to the north of the aforementioned sfc
frontal boundary.

TSRA Impacts will be includes for all TAF sites except for KBFD
and KIPT that are indicated to stay stable enough at the sfc
and aloft to support deep updrafts.

Expects cigs to some back down early tonight and settle in the
IFR through VLIFR range by...or shortly after midnight EDT.

Outlook...

Mon...AM rain/low cigs possible. PM thunderstorm impacts
possible - mainly across the southwestern third of Pa.

Tue-Thu...AM fog possible. Scattered PM thunderstorm impacts
likely Tuesday afternoon/early Tuesday evening, and still
possible Wednesday and Thursday afternoon/evening, mainly
across the southern half of PA.

&&

.HYDROLOGY...
The static Bermuda high and W-E frontal boundary near-overhead
will make it a very wet period this week, as juicy tropical air
is pushed north and over a stubborn, nearly stationary frontal
boundary that will be located near, or just south of the
Mason/Dixon line.

Gradually wetter soil will make it easier for flooding to occur
through the week. At this point, no great/widespread threat for
flooding exists, so a flood watch is not anticipated. But, the
approach of a quasi- tropical system later in the week may ramp
up flooding chances.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Dangelo/Lambert
LONG TERM...Ceru/Steinbugl
AVIATION...Lambert
HYDROLOGY...
Hazardous weather outlook, May 13, 4:30 PM EDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
430 PM EDT Sun May 13 2018

PAZ004>006-010>012-017>019-027-028-037-041-042-045-046-049>053-
056>059-063>066-142030-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Mifflin-Juniata-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
430 PM EDT Sun May 13 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered strong to severe thunderstorms with gusty winds and
isolated instances of large hail are possible Tuesday afternoon and
evening, especially across the region near and to the south of
Interstate 80. Additionally, minor flooding problems may develop
throughout poor drainage areas, and along small creeks and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ033-034-142030-
Somerset-Bedford-
430 PM EDT Sun May 13 2018

...SEVERE THUNDERSTORM WATCH 86 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

A few strong to severe thunderstorms with gusty winds are possible
late this afternoon and evening. Additionally, some minor flooding
problems are possible throughout poor drainage areas, and also along
small creeks and streams.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered strong to severe thunderstorms with gusty winds and
isolated instances of large hail are possible again Monday and
Tuesday afternoon and evening. Additionally, minor flooding problems
may develop throughout poor drainage areas, and along small creeks
and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024>026-035-036-142030-
Cambria-Blair-Huntingdon-Fulton-Franklin-
430 PM EDT Sun May 13 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

A few strong to severe thunderstorms with gusty winds are possible
into the evening. Additionally, some minor flooding problems are
possible throughout poor drainage areas, and also along small creeks
and streams.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered strong to severe thunderstorms with gusty winds and
isolated instances of large hail are possible again Monday and
Tuesday afternoon and evening. Additionally, minor flooding problems
may develop throughout poor drainage areas, and along small creeks
and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 13, 12:10 PM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1210 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     WINDSOR                 39.92N  76.58W
05/12/2018                   YORK               PA   911 CALL CENTER

            TREES AND WIRES DOWN ON CRAWLEY ROAD

&&

EVENT NUMBER CTP1801784

TYBURSKI
Local storm report, May 13, 12:12 PM EDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1212 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     ADAMSVILLE              39.89N  76.62W
05/12/2018                   YORK               PA   911 CALL CENTER

            WIRES DOWN AND TREE HANGING OVER ROADWAY. DAIRYLAND
            ROAD

&&

EVENT NUMBER CTP1801785

TYBURSKI
Local storm report, May 13, 5:59 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
559 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     GRAY                    40.14N  79.09W
05/13/2018                   SOMERSET           PA   TRAINED SPOTTER

            NUMEROUS TREES REPORTED DOWN NEAR GRAY.

0534 PM     TSTM WND DMG     GRAY                    40.14N  79.09W
05/13/2018                   SOMERSET           PA   FIRE DEPT/RESCUE

            TREES AND WIRES REPORTED DOWN ALONG BEAM CHURCH ROAD
            NEAR GRAY.

0538 PM     TSTM WND DMG     1 N ACOSTA              40.11N  79.04W
05/13/2018                   SOMERSET           PA   FIRE DEPT/RESCUE

            TREES REPORTED DOWN ALONG WATSON AVENUE NEAR ACOSTA.

&&

EVENT NUMBER CTP1801786 CTP1801787 CTP1801788

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:56 AM EDTSpecial Weather StatementCTPCumberland, York64 min
May 13, 4:36 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset69 min
May 13, 5:44 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset61 min
May 13, 6:18 PM EDTTornado WarningCTPBedford42 min
May 13, 6:48 PM EDTSpecial Weather StatementCTPFulton27 min
May 13, 7:31 PM EDTSpecial Weather StatementCTPBedford44 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.